MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the pusher assembly was fractured, and the embolization coil was detached.If the ruby coil is advanced against resistance at an extreme angle, damage such as a kink and subsequent fracture may occur.If the pusher assembly fracture, the pull wire may retract from the pusher assembly ddt and the embolization coil may detach.Further evaluation revealed that the pusher assembly was kinked, the embolization coil had offset coil winds and the introducer sheath was kinked near its distal tip.This damage was likely incidental to the complaint and the root cause of this could not be determined.Based on the returned condition, the root cause of the initial resistance during the procedure could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician advanced the first ruby coil approximately forty centimeters through the microcatheter against resistance and, subsequently, the coil became stuck.Upon retrieval, the ruby coil unintentionally detached in the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed and the coil was flushed out on the back table.It was noted that the ruby coil pusher wire was broken approximately 755 mm from the distal end and the introducer tip was slightly ovalized; however, it is unknown when this occurred.The procedure was completed using the same microcatheter to successfully implant ten non-penumbra coils and six pod packing coils (pod pcs).There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15311282
Report Number3005168196-2022-00399
Device Sequence Number16793018
Product Code HCG
UDI-Device Identifier00814548018386
UDI-Public814548018386
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0835
Device Lot NumberF112464
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2022
Initial Report FDA Received Date08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005